Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 83, NWS St. Louis, MO

March 19, 2020Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at Mar 19, 2020, 4:55 PM CDT for Osage County, Missouri. It took effect at Mar 19, 2020, 5:51 PM CDT. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 4:55 PM CDT (21:55 UTC)
In effect from
Mar 19, 2020, 5:51 PM CDT
Expired
Mar 20, 2020, 2:46 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Osage County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maries River at Westphalia (WPHM7). The gauge peaked at 11.88 ft at Mar 19, 2020, 10:00 PM CDT.

actionminormoderate5101503/1903/2003/21
Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

579 
WGUS43 KLSX 192155
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
455 PM CDT Thu Mar 19 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 

	    Maries River near Westphalia

	    
River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-202154-
/O.NEW.KLSX.FL.W.0083.200319T2251Z-200321T0745Z/
/WPHM7.1.ER.200319T2251Z.200320T0000Z.200320T0145Z.NO/
455 PM CDT Thu Mar 19 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Maries River near Westphalia
* until late Friday night.
* At  4:00 PM Thursday the stage was 8.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this 
  evening and crest near 10.7 feet by late evening. The river is 
  forecast to fall below flood stage by this tonight.
* Impact:  At 9.0 feet...County Road 610 begins flooding near the 
  Indian Creek bridge near this height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/20  03/21  03/22  03/23  03/24

Maries River
  Westphalia      10.0    8.87              6.2    3.6    2.8    2.7


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$
2 follow-up statements
137 
WGUS83 KLSX 200155
FLSLSX
Flood Statement
National Weather Service St Louis MO
855 PM CDT Thu Mar 19 2020

...The flood warning continues for the following rivers in 
Missouri...

 
  Maries River near Westphalia

  Moreau River near Jefferson City

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-210154-
/O.EXT.KLSX.FL.W.0083.000000T0000Z-200321T1413Z/
/WPHM7.1.ER.200319T2227Z.200320T0131Z.200320T0813Z.NO/
855 PM CDT Thu Mar 19 2020

The Flood Warning continues for
  the Maries River near Westphalia
* until Saturday morning.
* At  8:31 PM Thursday the stage was 11.6 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage 
  Friday morning.
* Impact:  At 9.0 feet...County Road 610 begins flooding near the 
  Indian Creek bridge near this height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/20  03/21  03/22  03/23  03/24

Maries River
  Westphalia      10.0   11.59       8.3    5.3    4.4    4.0    3.6


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$

MOC051-210154-
/O.EXT.KLSX.FL.W.0074.200320T0305Z-200322T0520Z/
/JCMM7.1.ER.200320T0305Z.200320T1200Z.200320T2320Z.NO/
855 PM CDT Thu Mar 19 2020

The Flood Warning continues for
  the Moreau River near Jefferson City
* until late Saturday night.
* At  8:30 PM Thursday the stage was 16.5 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this evening and 
  crest near 19.7 feet Friday morning. The river is forecast to 
  fall below flood stage Friday evening.
* Impact:  At 19.0 feet...Near this height, Zion Road will be closed.
  This road is about 12 river miles upstream of the gage.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/20  03/21  03/22  03/23  03/24

Moreau River
  Jefferson City  17.0   16.45      19.7   10.0    6.4    4.9    4.2


&&


LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231                       



$$
721 
WGUS83 KLSX 200746
FLSLSX
Flood Statement
National Weather Service St Louis MO
246 AM CDT Fri Mar 20 2020

...The flood warning is cancelled for the following river in 
Missouri...
 
  Maries River near Westphalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-200816-
/O.CAN.KLSX.FL.W.0083.000000T0000Z-200321T1413Z/
/WPHM7.1.ER.200319T2227Z.200320T0316Z.200320T0600Z.NO/
246 AM CDT Fri Mar 20 2020

The Flood Warning is cancelled for
  the Maries River near Westphalia.
* At  2:00 AM Friday the stage was 8.9 feet.
* Flood stage is 10.0 feet.
* The river fell below flood stage at  1:00 AM Friday.
* The river will continue falling to 5.3 feet by tomorrow morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/20  03/21  03/22  03/23  03/24

Maries River
  Westphalia      10.0    8.85       8.0    5.3    4.4    4.0    3.6


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 19, 3:59 PM CDT, 56 minutes earlier.

Area forecast discussion, Mar 19, 3:59 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
359 PM CDT Thu Mar 19 2020

.SHORT TERM...  (Through Late Friday Night)
Issued at 334 PM CDT Thu Mar 19 2020

Main issue tonight remains any threat of storms and severe
weather. The greatest corridors of MLCAPE reside across southeast
MO into southern IL and also across northern MO. This is where the
highest thunderstorm chances and best severe weather potential
will reside with a hail threat with any storms in the northern
CWA, while all severe hazards are possible across the far
southern CWA with strong low and deep layer shear supporting the
potential for supercells and bowing line segments. The southern
CWA also has potential for repeat/training storms and thus a heavy
rain threat which is covered by the current flash flood watch. In
between these two areas the instability and overall forcing is
much less and storm coverage may be quite low and only isolated. I
think the thunderstorm threat will wane significantly by late
evening and end all together overnight. The cold front will then
move southward across the area overnight and be located just north
of St. Louis by 12z. Gusty northwest winds, stratus, strong CAA,
and spotty showers will be possible with the cold front itself.

The cold front will move rather quickly from just north of St. Louis
through the CWA on Thursday morning. Gusty northwest winds, stratus,
strong CAA and spotty showers will be possible with the cold
front itself. Falling temperatures are expected in the wake of the
fropa on Friday.

Glass

.LONG TERM...  (Saturday through Next Thursday)
Issued at 334 PM CDT Thu Mar 19 2020

A large surface high pressure system will then dominate the area
Saturday into Sunday resulting in well below normal temperatures.
The center of this high will be shifting from the upper MS Valley
into the Great Lakes region on Saturday and then we are on the
western periphery on Sunday. The models have come into better
agreement with a wave of precipitation impacting the area very
late Saturday night into Sunday. The thermal structure varies with
the NAM as usual the coldest model. I think we could see a
rain/snow mix or wet snow during Sunday morning with best chances
from central MO through northeast MO and west central IL.
Temperatures are marginal and the best case would result in light
accumulations on grassy or elevated surfaces with all rain by
afternoon as low levels warm.

There are additional precipitation chances next week associated
with migratory short waves in the flow aloft. There is increasing
consensus on a threat of rain/showers on Tuesday and this short
wave trof actually has a surface low/cold front associated with
it. Precipitation chances beyond the Tuesday system are a bit iffy
with less confidence in forecast details as the models and
ensembles diverge on the timing and location of additional short
waves.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1241 PM CDT Thu Mar 19 2020

The more continuous shield of rain has exited northeast of the
terminals and overall flight conditions have improved. I think we
will see a mix of VFR and MVFR flight conditions this afternoon
and evening. Passing showers may impact KUIN and KCOU through 21z
or so, while the St. Louis terminals will see a higher probability
of showers through 21z. After 21z the probability of thunderstorms
increases but the coverage is expected range from isolated-
scattered therefore confidence in directly impacting a terminal is
hard to gauge and have opted for VCTS. If a thunderstorm directly
impacts a terminal then a period of hail, strong winds, and IFR
flight conditions could accompany the storm. I think the threat
of any showers or storms will have passed by 02-03z. Otherwise
gusty southerly winds are expected the remainder of the afternoon
into the early evening.

Overnight and into Friday morning a cold front will move through
the area accompanied by gusty northwest winds and stratus/MVFR
flight conditions.

SPECIFICS FOR KSTL:

I think we will see a mix of VFR and MVFR flight conditions this
afternoon and evening. Periods of showers will impact KSTL through
21z. After 21z the probability of thunderstorms increases but the
coverage is expected range from isolated-scattered therefore
confidence in directly impacting the terminal is hard to gauge
and have opted for VCTS. If a thunderstorm directly impacts KSTL
then a period of hail, strong winds, and IFR flight conditions
could accompany the storm. I think the threat of any showers or
storms will have passed by 02-03z. Otherwise gusty southerly winds
are expected the remainder of the afternoon into the early
evening.

On Friday morning a cold front will move through the area
accompanied by gusty northwest winds and stratus/MVFR flight
conditions.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 AM CDT Friday for Crawford MO-Iron MO-
     Jefferson MO-Madison MO-Reynolds MO-Saint Francois MO-
     Sainte Genevieve MO-Washington MO.

IL...Flash Flood Watch until 1 AM CDT Friday for Bond IL-Clinton IL-
     Fayette IL-Marion IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 19, 4:11 PM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Thu Mar 19 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-202115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening across southeast
Missouri and southwest Illinois with a threat of large hail,
damaging winds, and tornadoes. Elsewhere there is a chance of
thunderstorms this evening with an isolated severe storm possible.

A Flash Flood Watch is in effect this evening across southeast
Missouri and southwest Illinois due to potential for heavy rain and
flash flooding from multiple rounds of storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening. Spotters are encouraged
to report any severe weather and rainfall amounts in excess of an
inch or any flooding, if observed, to the National Weather Service.

Glass

In the hours before

Local storm report, Mar 19, 12:24 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       2 NW SWANSEA            38.57N 90.02W
03/19/2020  M1.50 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR TODAY.

&&

MAPLES
Local storm report, Mar 19, 12:25 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       2 SE CENTREVILLE        38.55N 90.07W
03/19/2020  M1.36 INCH       ST. CLAIR          IL   AMATEUR RADIO

&&

MAPLES
Local storm report, Mar 19, 12:27 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       SAINT JACOB             38.72N 89.77W
03/19/2020  M1.31 INCH       MADISON            IL   AMATEUR RADIO

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:42 PM CDTRiver Flood WarningLSXJefferson, Saint Louis24 days
Mar 18, 9:01 PM CDTRiver Flood WarningLSXMarion35 days
Mar 19, 3:43 AM CDTFlash Flood WatchLSXCrawford, Iron, Jefferson, Madison, Reynolds, Sainte Genevieve and 2 more21 hr
Mar 19, 6:53 AM CDTRiver Flood WarningLSXLewis28 hr
Mar 19, 8:07 AM CDTRiver Flood WarningLSXCole43 hr
Mar 19, 10:28 AM CDTRiver Flood WarningLSXReynolds47 hr
Mar 19, 10:38 AM CDTRiver Flood WarningLSXCole, Osage71 hr
Mar 19, 10:43 AM CDTRiver Flood WarningLSXFranklin, Warren6 days
Mar 19, 10:43 AM CDTRiver Flood WarningLSXSaint Charles, Saint Louis7 days
Mar 19, 11:06 AM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis7 days
Mar 19, 11:17 AM CDTRiver Flood WarningLSXCrawford, Washington48 hr
Mar 19, 11:52 AM CDTRiver Flood WarningLSXLewis70 hr
Mar 19, 4:18 PM CDTRiver Flood WarningLSXLincoln18 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.